L+M sees 'unprecedented number' of heroin overdoses
New London — Eight people were treated for heroin overdoses on Thursday and a ninth has died from an overdose, prompting health officials to warn the public that a particularly lethal supply of the drug is being sold in the city.
“We’ve had an unprecedented number of heroin overdoses come to the emergency room in one day. We’ve never seen so many in a 24-hour period,” said Dr. Deirdre Cronin, emergency department physician at Lawrence + Memorial Hospital. “There is some heroin out there that is much stronger or more potent or it’s mixed with another drug.”
Cronin said the emergency department normally sees no more than one overdose per day.
In addition to the nine overdoses on Thursday, L+M treated three overdose patients on Wednesday, she said. At least four of the victims are believed to be from New London and one is believed to be from Waterford.
The patient who died apparently passed away before being brought to the hospital.
The others had all stopped breathing and had to be given Narcan, an injection given to counteract the effects of opiate overdoses, Cronin said.
“There’s probably going to be more tonight,” Cronin said at about 8:30 p.m.
Some of the patients snorted the heroin and the others injected it, she said.
They were all addicts using their “regular amount,” she said, but overdosed because of the potency of the supply being sold in New London.
Patients said the heroin was brown in color and sold in tied-off plastic sandwich bags with no label, Cronin said. Most heroin is white.
Cronin said city police have been at the hospital talking with victims.
“They’re working really hard trying to find out who’s selling it, where they’re selling it and getting it off the street,” she said.
Reached by email Thursday night, Deputy Chief Peter Reichard said he didn't have information about the overdoses available, as he was away from the office, but would look into it in the morning.
Cronin said she also contacted the Connecticut Poison Control Center.
Charles McKay, associate medical director of the poison control center, said it appears that the potent drug is only being sold in New London thus far, but similar episodes of lethal drug supplies have occurred in other communities around the state periodically over the last decade or so.
"There's always a risk with the heroin supply being more concentrated or mixed with other substances that have more potent effects," he said. "We encourage people to reach out for treatment. This is just another demonstration of how things can go bad."
The Emergency Department at The William W. Backus Hospital in Norwich did not treat any overdose victims on Thursday, according to spokesman Shawn Mawhiney.
He added, however, that heroin addiction is affecting rural, suburban and urban communities alike.
“We’re definitely not surprised,” he said. “It’s definitely something concerning communities all over Eastern Connecticut.”
Cronin urged users to stay away from brown heroin and seek help to quit before they die of an overdose.
“This is the time to get help,” she said.
Tammy de la Cruz, a Groton mother who recently founded the non-profit group Community Speaks Out Inc., said action to address the heroin problem is needed right away.
“We basically have to announce a state of emergency," said de la Cruz, whose group works with families to get their loved ones into treatment. "We need to get something moving here. We're already late to the game. We don't have time to catch up. We're losing kids every day."
Day staff writer Karen Florin contributed to this story.
Stories that may interest you
With temperatures predicted to be "unusually high, with extreme levels of humidity throughout the week," the city has announced its cooling center, at the Senior Citizen Center at 120 Broad St., will be open from 8 a.m. to 3:30 p.m.
Former NPU GM John Bilda will receive annual pension payments of $147,297.
The Democratic Town Committee Tuesday endorsed a slate of six candidates to run for City Council this fall, another six candidates for the Board of Education.